Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 367, NWS Des Moines, IA

October 2, 20075 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 2, 2007, 5:01 PM CDT for 5 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2007, 5:01 PM CDT (22:01 UTC)
Expired
Oct 2, 2007, 5:45 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Jasper County, IA, Marshall County, IA, Polk County, IA, Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 022201
SVRDMX
IAC099-127-153-157-171-022245-
/O.NEW.KDMX.SV.W.0367.071002T2201Z-071002T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT TUE OCT 2 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN MARSHALL COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN POLK COUNTY IN CENTRAL IOWA...
  NORTHWESTERN POWESHIEK COUNTY IN CENTRAL IOWA...
  SOUTHWESTERN TAMA COUNTY IN CENTRAL IOWA...

* UNTIL 545 PM CDT.

* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES WEST OF PRAIRIE CITY...OR ABOUT 13 MILES EAST OF DES
  MOINES...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWTON BY 515 PM CDT...
  TOLEDO BY 545 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 144 AND 184.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4164 9352 4204 9258 4171 9262 4151 9329
      4151 9332 4149 9335 4149 9340
TIME...MOT...LOC 2201Z 238DEG 52KT 4163 9331

$$

BOKSA
2 follow-up statements
000 
WWUS53 KDMX 022223
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT TUE OCT 2 2007

IAC153-022233-
/O.CAN.KDMX.SV.W.0367.000000T0000Z-071002T2245Z/
POLK IA-
523 PM CDT TUE OCT 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IS
CANCELLED...

AT 520 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4180 9315 4204 9258 4171 9262 4154 9319
TIME...MOT...LOC 2223Z 238DEG 52KT 4179 9295

$$

IAC099-127-157-171-022245-
/O.CON.KDMX.SV.W.0367.000000T0000Z-071002T2245Z/
TAMA IA-MARSHALL IA-JASPER IA-POWESHIEK IA-
523 PM CDT TUE OCT 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN POWESHIEK...EASTERN JASPER...SOUTHEASTERN MARSHALL
AND SOUTHWESTERN TAMA COUNTIES...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
NEWTON...OR ABOUT 35 MILES NORTHEAST OF DES MOINES...MOVING NORTHEAST
AT 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHWEST OF GRINNELL BY 530 PM CDT...
  GILMAN BY 535 PM CDT...
  MONTOUR BY 540 PM CDT...
  TOLEDO BY 545 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 160 AND 184.

FOR YOUR PROTECTION GO TO THE BASEMENT OR AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4180 9315 4204 9258 4171 9262 4154 9319
TIME...MOT...LOC 2223Z 238DEG 52KT 4179 9295

$$

BOKSA
000 
WWUS53 KDMX 022245
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT TUE OCT 2 2007

IAC099-127-157-171-022255-
/O.EXP.KDMX.SV.W.0367.000000T0000Z-071002T2245Z/
TAMA IA-MARSHALL IA-JASPER IA-POWESHIEK IA-
545 PM CDT TUE OCT 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POWESHIEK...
EASTERN JASPER...SOUTHEASTERN MARSHALL AND SOUTHWESTERN TAMA COUNTIES
EXPIRES AT 545 PM CDT...

AT 544 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4180 9315 4204 9258 4171 9262 4154 9319
TIME...MOT...LOC 2245Z 238DEG 52KT 4195 9259

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:02 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 2, 3:02 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE OCT 2 2007

.DISCUSSION...
STRONG THETA-E ADVECTION ACRS IA TODAY HAS LED TO WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY. THE INITIAL BAND OF PCPN HAS PUSHED
ALMOST ENTIRELY EAST OF THE FORECAST AREA WITH SOME SCATTERED
SHOWERS AHEAD OF THE APPROACHING COLD FRONT.  INSTABILITY HAS BEEN
HARD TO COME BY AS EXTENSIVE CLOUD COVER HAS LIMITED HEATING AND MID
LEVEL LAPSE RATES ARE RATHER WEAK.  HAVE RECENTLY SEEN SOME
CONVECTION DEVELOP ALONG THE COLD FRONT BUT STRENGTH OF STORMS HAS
REMAINED LIMITED DUE TO LOW INSTABILITY.  EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE ALONG AND AHEAD OF THE BOUNDARY INTO THE
EARLY EVENING AS THE FRONT PROGRESSES TO THE EAST.  HOWEVER...EXPECT
GOOD SUBSIDENCE AND DRIER IMMEDIATELY BEHIND THE FRONT WHICH WL
QUICKLY END PCPN AS THE FRONT PASSES.  WEAK SFC RIDGING WL MOVE ACRS
TONIGHT WITH CLEARING SKIES AND COOL TEMPERATURES.  WAA WL BEGIN
AGAIN ON WEDNESDAY AND CONTINUE INTO THURSDAY BEFORE A FRONT SETTLES
TOWARD NORTHERN IA.  WEAK SHORTWAVE WL APPROACH WESTERN IA LATE IN
THE DAY AND BOTH GFS AND NAM HAVE INDICATED A THREAT FOR ISOLATED
THUNDERSTORMS IN MOISTURE AXIS NEAR THE MISSOURI RIVER VALLEY. HAVE
CONTINUED SLIGHT CHANCE IN THE FAR WEST AT THAT TIME...BUT REST OF
CWA WL REMAIN DRY.  THE WEAK FORCING FROM THE SHORTWAVE AND NEARBY
BOUNDARY WL PERSIST INTO THURSDAY NIGHT...WITH ANY PCPN THREAT
LIMITED TO THE NORTHWEST THIRD OF THE CWA NEAR MOISTURE AXIS.

WESTERN TROF WL CONTINUE TO DEEPEN ON FRIDAY AND SATURDAY BEFORE
PULLING OUT INTO THE PLAINS ON SUNDAY.  STILL SOME UNCERTAINTY AS TO
THE FINAL OUTCOME AS MODELS WAVER BETWEEN SOLUTIONS FROM RUN TO
RUN.  IT DOES NOW APPEAR THAT TEMPS WL BE SIGNIFICANTLY WARMER ON
SUNDAY AS UPPER LOW CLOSES OFF WEST OF IA WITH WARM SECTOR OVER THE
STATE.  HAVE ADJUSTED TEMPS AND POPS OVER THE WEEKEND FOR A WARMER
SOLUTION AND RELATIVELY DRIER CONDITIONS UNTIL THE APPROACH OF THE
BOUNDARY ON SUNDAY.  LINGERING THREAT OF PCPN WL REMAIN ACRS THE FAR
NORTH ON MONDAY AS UPPER LOW MEANDERS TO THE EAST THROUGH MINNESOTA
AS TEMPERATURES COOL TO MORE NORMAL LEVELS.

&&

.AVIATION...02/18Z
THUNDER CONTINUES OVER THE REGION THROUGH 03/02Z ... WITH MVFR CIGS
AND VSBYS OCNL DOWN TO IFR CIGS/VSBYS IN HEAVIER ELEMENTS THROUGH
THE AFTERNOON AND EARLY EVENING HOURS. WINDS MAY GUST TO 45 MPH IN
STRONGER STORMS LATE THIS AFTERNOON AND EARLY EVENING OVER THE
SOUTHEAST. CIGS/VSBYS WILL BE VFR OR MVFR. STRONG COLD FRONT TO PASS
EAST OF REGION THIS EVENING WITH BRIEF GUSTY NORTHWEST WINDS AND
CLEARING...VFR CIGS FROM 04Z THROUGH END OF TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...COGIL
AVIATION/SHORT TERM...REV
Hazardous weather outlook, Oct 2, 4:29 AM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
429 AM CDT TUE OCT 2 2007

IAZ050-060>062-072>075-081>086-092>097-031100-
TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
429 AM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTHEAST OF A LINE FROM CORNING...TO DES
MOINES...TO TAMA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST IOWA FROM
LATE MORNING INTO THE EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY
THREAT IS DAMAGING STRAIGHT LINE WINDS OVER 70 MPH. AN ISOLATED
TORNADO IS ALSO POSSIBLE. RAINFALL AMOUNTS OF AN INCH OR MORE ARE
POSSIBLE TODAY...BUT THE FAST MOVEMENT OF THE STORMS WILL PRECLUDE
ANY FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
AND NIGHT. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO
SUNDAY. AT THIS TIME THE SEVERE THREAT APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING...SOUTHEAST OF A LINE FROM CORNING...TO DES MOINES...TO
TAMA.

IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
429 AM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTHWEST OF A LINE FROM CORNING...TO DES
MOINES...TO TAMA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHERN
IOWA TODAY. ISOLATED STORMS WITH PENNY SIZED HAIL ARE NOT OUT OF
THE QUESTION...BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT.
THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY. AT
THIS TIME THE SEVERE THREAT APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:42 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Guthrie33 min
Oct 2, 4:55 PM CDTTornado WarningDMXClarke, Lucas, Warren18 min
Oct 2, 5:54 PM CDTTornado WarningDMXMahaska, Marion, Monroe32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.